Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 3, NWS Birmingham, AL

January 19, 202318 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 19, 2023, 1:37 PM CST for 18 counties in Alabama. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 1:37 PM CST (19:37 UTC)
Expired
Jan 19, 2023, 7:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS74 KBMX 191937
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
137 PM CST Thu Jan 19 2023

ALZ011>015-017>029-200100-
/O.NEW.KBMX.WI.Y.0003.230119T1937Z-230120T0100Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, and Roanoke
137 PM CST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Portions of north central Alabama.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 19, 11:08 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 19, 11:08 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1108 AM CST Thu Jan 19 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1104 AM CST THU JAN 19 2023

An upper level trough will continue swinging through the southeast
US with a weak mid level jet moving through the trough north of our
area. This will cause some gusty winds this afternoon and evening.
Right now...think winds will stay just shy of Wind Advisory criteria
so will hold off on issuing this product. However...winds will be
gusty through the day with gusts as high as 25 to 30 mph possible
through the afternoon across the northern half of central Alabama
in areas closer to this mid level jet. Winds will be westerly
through the afternoon and transition to a northwesterly direction
this evening as the trough shifts east. This will advect plenty of
dry and cool air for the short term. High temperatures today will
be in the lower 60s in the northwest to the mid 70s in the
southeast. Low temperatures tonight will be in the mid 30s to low
40s which is only a few degrees above normal for this time of
year. Friday high temperatures will be in the low 50s to the low
60s...near normal.

24

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 240 AM CST THU JAN 19 2023

Near normal temperatures will be in place for the weekend as a
fairly active pattern remains in play. The next short wave will
begin to work into the southeast as early as sunrise on Saturday
morning. Give or take a few hours on either side of sunrise. This
shortwave will spread moisture northward through the day on
Saturday, becoming pretty much widespread by Saturday night into
Sunday morning. The overall motion of the shortwave is further
south that the last few systems so the more unstable Gulf of
Mexico moisture does not have time advect northward ahead of the
rain. Still carried some low end chances for thunder in the
forecast Saturday night into Sunday morning, but most of the area
will only see rain. The rain will shift into east Alabama Sunday
afternoon with some wrap around rain expected across north Alabama
Sunday night through Monday morning, so would not expect much
sunshine over the weekend. Drier conditions on Monday before the
next system brings rain back into the area late Tuesday afternoon
into Tuesday night, before exiting on Wednesday. Again this system
starts out further south, so thunder potential remains low at this
time.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 1104 AM CST THU JAN 19 2023

A trough will swing through the SE US with a mid level jet bringing
gusty winds to the area. As the trough moves east...winds will shift
to out of the northwest tonight with dry and cool air keeping VFR
conditions through the early morning on Friday.

24

&&

.FIRE WEATHER...

Northwest flow will bring dry and cool air to the state through
Friday. Winds will be gusty through the afternoon and
evening...with the highest gusts in the northern half of the
state. Winds will remain breezy through Friday morning...weakening
by Friday afternoon. Widespread rain will return to central
Alabama over the weekend and again midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  36  54  32 /  70   0   0   0
Anniston    68  38  56  35 /  90   0   0   0
Birmingham  68  38  55  37 /  40   0   0   0
Tuscaloosa  69  39  57  37 /  10   0   0   0
Calera      69  39  57  38 /  50   0   0   0
Auburn      71  40  58  41 /  90   0   0   0
Montgomery  73  40  60  42 /  90   0   0  10
Troy        75  42  62  44 /  80   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....16
AVIATION...24
Hazardous weather outlook, Jan 19, 6:01 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
601 AM CST Thu Jan 19 2023

ALZ011>015-017>050-201515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
601 AM CST Thu Jan 19 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.